Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

January 31, 2021Crawford County, Georgia

NWS Atlanta, GA issued this special weather statement at Jan 31, 2021, 8:22 PM EST for Crawford County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2021, 8:22 PM EST (01:22 UTC)
Expired
Jan 31, 2021, 9:00 PM EST
In force
38 min
Issued by
NWS Atlanta, GA
Wind
40

County Crawford County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS82 KFFC 010122
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
822 PM EST Sun Jan 31 2021
 
GAZ069-080-081-094-010200-
Peach GA-Taylor GA-Upson GA-Crawford GA-
822 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEACH...NORTHEASTERN
TAYLOR...SOUTHEASTERN UPSON AND CRAWFORD COUNTIES UNTIL 900 PM EST...

At 822 PM EST...a strong thunderstorm was over Fickling Mill, or 7
miles northeast of Butler...moving east at 50 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fort Valley, Butler, Roberta, Reynolds, Knoxville, Nakomis, Lee Pope,
Salem, Sandy Point, Horns, Musella and Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8403 3252 8400 3253 8400 3253 8405
      3258 8430 3269 8426 3282 8417 3282 8389
      3279 8386 3264 8385 3250 8394
TIME...MOT...LOC 0122Z 275DEG 45KT 3265 8416 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 31, 7:31 PM EST, 51 minutes earlier.

Area forecast discussion, Jan 31, 7:31 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
731 PM EST Sun Jan 31 2021

.PREV DISCUSSION... /Issued 305 PM EST Sun Jan 31 2021/

SHORT TERM /Tonight through Monday Night/...

Currently, a plume of Gulf moisture is flowing through Central and
Eastern Georgia ahead of a digging shortwave trough that will bring
a colder airmass into the region. A CAD wedge up against the
southeastern side of the GA mountains is keeping the areas in the
northeastern CWA cloudy and cool through the day today with models
having a difficult time catching onto it and handling it's
evolution. However, the cold front preceding the colder air mass
should sweep through the forecast area tonight and push out the rain
showers and the wedge and leaving breezy conditions with northwest
winds and continued thick cloud cover.

The biggest stick in the mud, will be the transition to snow showers
and flurries for north Georgia beginning tonight through Monday
night. Major discrepancies exist between high-res and synoptic
models with interesting defects in regards to accumulations. At this
time we believe the QPF to be greatly overblown with the high res
models, which are forcing heavier QPF and thus snow totals, isolated
over the Cohutta Wilderness area. Some of these high-res models are
placing several inches of snow in this area, despite very limited
precipitation rates in the same models, we don not believe this will
come to fruition. Instead, lowered QPF rates with scattered light
snow showers and flurries is currently believed to be more likely,
but with some potential for 2-3" for the very remote Cohutta
Wilderness area and up to a quarter to a half inch in other elevated
locations. All in all, we'll need to monitor the situation carefully
going into tomorrow morning.

Thiem

LONG TERM /Tuesday through Sunday/...

The main focus for the long term period will be the late
week/weekend system expected to bring rainfall to the area.

High pressure will begin to move into the area on Tuesday continuing
through much of Thursday. Models begin to show some differences at
this point, but late Thursday we start to shift into more
southwesterly flow aloft and moisture begins to increase across the
local forecast area. An elongated trailing cold front associated
with a low north of the Great Lakes looks to track into the area
late Friday/early Saturday with several waves riding along that
front, keeping those chances for rain on and off through the
weekend. Overall, have maintained chance pops for this time period
due to differences in timing and shifts in the synoptic setup
between the global models.

High temperatures on Tuesday are expected to be in the 30s in the
mountains with 40s and lower 50s further south, at least 5 to 10
degrees below average. Temperatures should be on a warming trend
through the rest of the extended forecast with highs mainly in the
50s and 60s across the area. Low temperatures Wednesday morning and
Thursday morning are expected to be the chilliest with temps in the
20s and lower 30s areawide, around 5 to 8 degrees below average. Low
temperatures should see a warming trend as well with the rest of the
extended low temperatures in the 30s and 40s.

Reaves

&&

.AVIATION...
00Z Update...
Cold front is sweeping through the state and will push the wedge
out over the next few hours. Behind this front are some strong NW
winds and should see winds in the ATL area pick up between 02-04z.
Will see wind speeds increase from 5-7kt into the 12-20kt range by
Mon afternoon. Will see gust peak in the 25-28kt range Monday
afternoon as well. Low ceilings across the TAF sites will slowly
lift into the VFR range by daybreak and continue to lift and
through Monday evening.

//ATL Confidence...00Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          37  47  28  49 /  30   5   5   5
Atlanta         37  41  29  45 /  30   5   5   5
Blairsville     31  36  25  38 /  40  20  20   5
Cartersville    35  39  27  45 /  30  10   5   5
Columbus        40  46  30  51 /  30   5   5   5
Gainesville     36  41  27  45 /  30  10   5   5
Macon           41  48  30  52 /  50   5   5   5
Rome            37  39  28  46 /  20  10   5   5
Peachtree City  37  43  29  48 /  30   5   5   5
Vidalia         45  50  34  52 /  80   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Reaves
AVIATION...01
Hazardous weather outlook, Jan 31, 3:05 PM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
305 PM EST Sun Jan 31 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
305 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible mainly across central Georgia
this afternoon. Occasional lightning, locally heavy rain and
brief gusty winds will be the primary threats with any storms that
occur.

Snow showers are possible in far north Georgia late tonight into
Monday. Light accumulations are possible and motorists should
monitor for any slick roadways/elevated surfaces.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Snow showers will continue through Monday (possibly into Monday
evening) across the higher elevations of north Georgia. Accumulations
are likely, mainly above 1500 feet, around a quarter to a half
inch is possible. Locally higher amounts around 2 to 3 inches are
possible along the highest ridgetops in the Cohutta Wilderness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jan 31, 3:19 PM EST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
319 PM EST Sun Jan 31 2021

GAZ004>009-010400-
Whitfield-Murray-Fannin-Gilmer-Union-Towns-
319 PM EST Sun Jan 31 2021

...SNOW SHOWERS POSSIBLE ACROSS HIGHER ELEVATIONS LATE TONIGHT
THROUGH MONDAY...

Wrap around moisture combined with cold temperatures behind a
cold front will lead to periods of snow showers and periods of
flurries across portions of northern Georgia beginning late
tonight through the day and into the evening on Monday.
Accumulations around a quarter to half an inch will be possible in
the higher elevations, generally above 1500 feet. Some locally
higher amounts will be possible across the highest elevations,
specifically in the Cohutta Wilderness area, where totals of 2 to
3 inches with potential for some higher amounts will be possible.
There is still significant uncertainty with this system, so future
forecasts should continue to be monitored. With these
accumulations, motorists should be aware of hazardous travel
conditions due to snow covered or slick roadways/elevated surfaces
for the morning and evening commute. Temperatures will struggle
to rise above freezing across much of the higher elevations until
Tuesday, leading to potential for refreezing on roadways.
Special weather statement, Jan 31, 7:32 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
732 PM EST Sun Jan 31 2021

GAZ069-078-079-010100-
Harris GA-Upson GA-Talbot GA-
732 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARRIS...UPSON AND TALBOT
COUNTIES UNTIL 800 PM EST...

At 732 PM EST...a strong thunderstorm was near Flint Hill, or 9 miles
northwest of Talbotton...moving east at 40 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Manchester, Woodland, Pleasant Hill, Big Lazer Creek Wma,
Olive Branch and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3276 8483 3279 8469 3285 8461 3285 8457
      3286 8454 3285 8422 3262 8450
TIME...MOT...LOC 0032Z 279DEG 36KT 3279 8464

WIND...40MPH
Special weather statement, Jan 31, 7:59 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EST Sun Jan 31 2021

GAZ069-079>081-010130-
Taylor GA-Upson GA-Crawford GA-Talbot GA-
759 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...SOUTHERN
UPSON...NORTHWESTERN CRAWFORD AND TALBOT COUNTIES UNTIL 830 PM EST...

At 759 PM EST...a strong thunderstorm was over Big Lazer Creek Wma,
or 9 miles northeast of Talbotton...moving east at 45 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Baldwinville, Salem, Prattsburg, Big Lazer Creek Wma,
Wesley Church, Carsonville and Po Biddy Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3276 8453 3283 8444 3282 8406 3257 8425
      3271 8470
TIME...MOT...LOC 0059Z 275DEG 42KT 3274 8440

WIND...40MPH
Special weather statement, Jan 31, 8:22 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
822 PM EST Sun Jan 31 2021

GAZ069-080-081-094-010200-
Peach GA-Taylor GA-Upson GA-Crawford GA-
822 PM EST Sun Jan 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEACH...NORTHEASTERN
TAYLOR...SOUTHEASTERN UPSON AND CRAWFORD COUNTIES UNTIL 900 PM EST...

At 822 PM EST...a strong thunderstorm was over Fickling Mill, or 7
miles northeast of Butler...moving east at 50 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fort Valley, Butler, Roberta, Reynolds, Knoxville, Nakomis, Lee Pope,
Salem, Sandy Point, Horns, Musella and Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3252 8403 3252 8400 3253 8400 3253 8405
      3258 8430 3269 8426 3282 8417 3282 8389
      3279 8386 3264 8385 3250 8394
TIME...MOT...LOC 0122Z 275DEG 45KT 3265 8416

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 7:32 PM ESTSpecial Weather StatementFFCTalbot28 min
Jan 31, 7:59 PM ESTSpecial Weather StatementFFCTalbot31 min
Jan 31, 8:55 PM ESTSpecial Weather StatementFFCPeach35 min
Jan 31, 9:14 PM ESTSpecial Weather StatementFFCBleckley, Twiggs31 min
Jan 31, 9:56 PM ESTSpecial Weather StatementFFCWilkinson34 min
Feb 1, 4:29 AM ESTWinter Storm WarningFFCFannin, Gilmer, Murray30 hr
Feb 1, 4:33 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more38 hr
Feb 1, 3:00 PM ESTWinter Weather AdvisoryFFCDawson, Lumpkin, Towns, Union, White19 hr

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.